Clostridium difficile bacteremia and meningitis as a complication of prolonged cephalosporin therapy in a case of staphylococcal pyogenic arthritis.

Abhrajit Ganguly, Saibal Das, Jayanta Kumar Dey, Somnath Mondal
3.608 590

Abstract


The incidence of Clostridium difficile associated diarrhea and pseudomembranous colitis is increasing in the recent years. With increasing incidence, several extra-intestinal manifestations of the organism has been unmasked which include bacteremia, brain abscess, pericarditis etc. We report a rare and interesting case of Clostridium difficile bacteremia and subsequent meningitis in a 10 year old child. The child was immune competent, which further raises the question about the virulent possibilities of the organism and its implications in the near future. The condition resulted from a prolonged treatment with I.V. cefotaxime for staphylococcal pyogenic arthritis. The child recovered from the septic arthritis but on the 7th day post-admission developed features of bacteremia. The child was later treated with I.V. metronidazole and I.V vancomycin and he was discharged on the 21st day post-admission. No recurrence of symptoms was noted.

Keywords


Clostridium difficile, menigitis, bacteremia

Full Text:

e172


References


1- Fisher MC. Clostridium difficile–Associated Diarrhea. In Behrman RE, Kliegman RM, Jenson HB, eds. Nelson Textbook of Pediatrics. 17th ed. Philadelphia: Elsevier Science 2003; 195: 953-954. 2- Mylonakis E, Ryan ET, Calderwood SB. Clostridium difficile-associated diarrhea: a review. Arch Intern Med. 2001; 161: 525–533. 3- Libby DB, Bearman G. Bacteremia due to Clostridium difficile -review of the literature. Int J Infect Dis. 2009; 13: e305-9. 4- Lee NY, Huang YT, Hsueh PR, Ko WC. Clostridium difficile bacteremia, Taiwan. Emerging Infect Dis. 2010; 16: 1204–10. 5- Gujja D, Friedenberg FK. Predictors of serious complications due to Clostridium difficile infection. Aliment Pharmacol Ther 2009; 29: 635-642. 6- Bartlett JG. Antibiotic-Associated Diarrhea. Clin Infect Dis 1992; 15: 573–81. 7- Rubin MS, Bodenstein LE, Kent KC. Severe Clostridium difficile colitis. Dis Colon Rectum. 1995; 38: 350–354. 8- García‐Lechuz JM, Hernangómez S, Juan RS, Peláez T, Alcalá L, Bouza E. Extra‐intestinal infections caused by Clostridium difficile. Clin Microbiol Infect 2001;7: 453-7.